Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 17, 2021Guilford County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 17, 2021, 4:41 PM EDT for Guilford County, North Carolina. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2021, 4:41 PM EDT (20:41 UTC)
Expired
Jul 17, 2021, 5:15 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:55 PM EDTTSTM WND DMG2 Nne Greensboro, NCA TREE FELL DOWN AND KNOCKED DOWN POWER LINES NEAR THE INTERSECTION OF ROSECREST DR. AND HAWTHORNE ST IN GREENSBORO.
Jul 17, 5:04 PM EDTTSTM WND DMG1 Wnw Greensboro, NCA TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF W FRIENDLY AVE AND HOBBS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WWUS82 KRAH 172041
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
441 PM EDT Sat Jul 17 2021
 
NCZ022-038-039-172115-
Guilford NC-Randolph NC-Davidson NC-
441 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DAVIDSON...
NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES UNTIL 515 PM
EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Point, moving northeast at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Greensboro, High Point, Lexington, Thomasville, Archdale, Trinity,
Pleasant Garden, Jamestown, Welcome and Oak Hollow Marina.

LAT...LON 3598 8017 3602 8009 3601 8005 3604 8004
      3609 7994 3613 7981 3593 7970 3581 8023
      3590 8028
TIME...MOT...LOC 2041Z 243DEG 22KT 3598 8001 

$$

Kren

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:30 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 17, 3:30 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
330 PM EDT Sat Jul 17 2021

.SYNOPSIS...
High pressure just off the Carolina coast will drift southeast and
weaken through tonight, as a surface cold front and upper level
trough approach from the northwest. High chances for showers and
storms are expected tonight through Monday as the cold front moves
slowly through the area and stalls overhead. Drier air will move in
for Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 252 PM Saturday...

Convection started early today due in part to the high surface
dewpoints and strong early-day heating, pushing MLCAPE up so far to
an impressive 2000-3000 J/kg. Deep layer bulk shear remains quite
low, with mid level steering flow of just 15-20 kts, which has
helped limit storm maintenance somewhat thus far, although a few
cells have become briefly strong and this should persist through the
evening. Both lightning flash counts and lightning density have been
impressive in a few cells, as suggested by N-CAPE of 0.20-0.25 and
high hail CAPE around 1000 J/kg, indicating that robust updrafts
will be possible despite poor mid level lapse rates (under 6 C/km).
But the deep layer shear will start an upward trend through tonight
as the elongated shortwave trough from the St Lawrence SSW through
WV/E TN to MS/AL plods eastward into and through the Appalachians
through tonight, helping to sharpen up the upper jet to our N and
increasing our large scale forcing for ascent. Expect showers and
storms to keep filling in over the next several hours, with activity
slowly easing eastward into the NE CWA later tonight. Lingering
ground heat flux along with upper-trop cooling after nightfall
should help support convection lasting well into the night, with
marginal CAPE lasting well past midnight E of Highway 1. Will carry
good chance to likely pops (and isolated categorical in the very
short term in places where storms are occurring or imminent) through
the evening, slowly decreasing and shifting into S and E sections
through the night. Patchy fog is possible in some sheltered places
that receive rain late tonight. Lows 69-75. -GIH

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 330 PM Saturday...

...Flash flood watch may be needed for Sun through Mon night...

The initial mid level shortwave trough will dampen as it moves
slowly eastward through the Mid Atlantic/Carolinas Sun, although a
low moving through New England and energy diving into the mean long
wave trough into the Ohio Valley/Mid Miss Valley/Mid South will help
maintain a marginal deep layer shear supportive of sustained
convection ahead of the very weak surface front approaching from the
NW. With PW expected to increase to 2+" over the S and E CWA and
forecast soundings suggesting warm rain processes at play and with
an overall somewhat slow storm motion and favorable orientation for
training, locally high rainfall totals are possible. This may
necessitate the need for a flash flood watch. But a number of
questions remain, including the possibility that the heavy rainfall
may be isolated to small areas beneath meandering storm clusters,
plus our S and E CWA has seen a rainfall deficit in the last week,
implying that rivers/streams and the ground can handle a widespread
1-2" of rain that may occur Sun/Sun night. Given this, will hold off
and wait for another set of model runs and more observational
clarity before pulling the trigger on a watch. This notwithstanding,
we should still see high coverage of showers and storms starting Sun
afternoon (it could start earlier, though, as was the case today,
with a lot depending on how much convective debris cloudiness there
is in the morning that might delay heating), continuing through much
of the night, with total amounts likely to approach or exceed one
inch everywhere with pockets of higher amounts. Expect highs from
the mid 80s NW to low 90s SE, followed by lows of 68-73 as the
surface front drifts into our NW sections overnight. -GIH

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 235 PM Saturday...

Same front, different day. Frankly, the models show the front that
will be over the region Monday morning making little progress
throughout the entire week. The front will eventually weaken and
serve as less of a forcing mechanism, but at least at the beginning
of the week, there are indicators from model guidance that there
could be isolated areas with extremely heavy rainfall. The 12Z NAM
put out some bulls-eyes of 5 inches of rain in 24 hours, the 00Z GFS
did something similar, and a 00Z run of the European model also
showed the possibility for heavy rainfall as well. It is too early
to pinpoint any specific locations that could receive heavy rainfall
(so no flash flood watch will be issued at this time), but the
threat is definitely there. This is already highlighted in the
Hazardous Weather Outlook. Through the extended forecast, Monday
still appears to be the day with both the greatest coverage of rain
as well as the most intense rain. There will be a diminishing trend
through the week, with rainfall likely across southern counties on
Tuesday, then chance pops on Wednesday before at least one dry day
is possible on Thursday. A slight chance of thunderstorms returns to
the forecast for Friday and Saturday.

With the extensive cloud cover and rainfall on Monday, that should
be the coolest day of the week, with highs only in the low to mid
80s. Temperatures return to values near climatology on Wednesday and
will remain that way into the weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1215 PM Saturday...

We've mostly seen VFR conditions thus far today, although as cloud
bases are lifting with heating, some areas have gone to briefly
broken skies with a couple of hours of MVFR cigs. These should
continue lifting to VFR, and this should hold until mid afternoon
(19z-20z). Isolated trending to scattered showers and storms will
develop by this time, with coverage increasing first near INT/GSO by
20z with storms then moving E to RDU and eventually RWI/FAY this
evening (22z-04z), ending last near RWI. These will generate periods
of sub-VFR conditions with gusty and erratic winds in and near
storms. Storm coverage will decrease overnight, and most places will
see VFR cigs dominating through midday Sun, however a few hours of
MVFR to IFR cigs are possible near RDU and RWI 07z-12z. Surface
winds will be from the SW 8-15 kts gusting at times to 20 kts this
afternoon, decreasing to under 10 kts this evening through Sun
morning.

Looking beyond 18z Sun, above normal shower/storm chances, producing
unsettled weather with periods of sub-VFR conditions, will continue
Sun and Mon, mainly (but not only) each afternoon through mid
evening. A few hours of sub-VFR fog may also occur early Mon at all
terminals. VFR conditions are then expected Tue through Thu as high
pressure builds into the area. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Leins/GIH
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, Jul 17, 4:26 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
426 AM EDT Sat Jul 17 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
426 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and storms will become more numerous across the area today. A
few storms near the NC/VA border may be strong to severe. The primary
threats will be periods of heavy rain and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and storms are possible Sunday through Tuesday as
a front stalls out across central NC. Locally heavy rainfall will
lead to the risk of flooding, especially in low lying or poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 3:56 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
356 PM EDT Sat Jul 17 2021

NCZ021-022-038-172100-
Guilford NC-Forsyth NC-Davidson NC-
356 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORSYTH...
NORTHEASTERN DAVIDSON AND WEST CENTRAL GUILFORD COUNTIES UNTIL 500 PM
EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clemmons, or near Winston-Salem, moving northeast at 25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm. Deadly cloud to ground lightning is occurring with this storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Clemmons,
Stokesdale, Walkertown, Belews Creek, Arcadia and Sedge Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

This thunderstorm has the potential for an excessive amount of
deadly cloud to ground lightning. Seek shelter indoors and stay away
from windows. If you cannot seek shelter indoors, an enclosed
vehicle can provide safe shelter. Deadly lightning strikes can occur
well ahead of an approaching storm, prior to the arrival of rain and
wind.

&&

LAT...LON 3604 8044 3626 8008 3626 8005 3606 7989
      3589 8031
TIME...MOT...LOC 1954Z 238DEG 22KT 3601 8031

GIH
Special weather statement, Jul 17, 4:24 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
424 PM EDT Sat Jul 17 2021

NCZ039-040-074-075-172100-
Chatham NC-Randolph NC-Montgomery NC-Moore NC-
424 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE...
NORTHEASTERN MONTGOMERY...SOUTHEASTERN RANDOLPH AND SOUTHWESTERN
CHATHAM COUNTIES UNTIL 500 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving northeast at 25 mph.

Wind gusts up to 35 mph will be possible with this storm.

Locations impacted include...
North Carolina Zoo, Seagrove, Harpers Crossroads, Highfalls,
Coleridge and Steeds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3540 7986 3563 7983 3577 7954 3549 7945
TIME...MOT...LOC 2023Z 243DEG 22KT 3559 7970

Kren
Special weather statement, Jul 17, 4:35 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
435 PM EDT Sat Jul 17 2021

NCZ042-172115-
Johnston NC-
435 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSTON COUNTY UNTIL
515 PM EDT...

At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithfield, moving northeast at 15 mph.

Half inch hail and wind gusts up to 45 mph will be possible with
this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Smithfield, Clayton, Micro, Selma, Four Oaks, Pine Level, Kenly,
Emit, Coats Crossroads and Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3554 7809 3543 7849 3560 7861 3564 7855
      3579 7825 3577 7825 3575 7823 3575 7822
      3574 7822 3573 7821 3573 7818 3571 7816
      3561 7813 3559 7809 3557 7807
TIME...MOT...LOC 2034Z 245DEG 13KT 3557 7842

7
Special weather statement, Jul 17, 4:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
441 PM EDT Sat Jul 17 2021

NCZ022-038-039-172115-
Guilford NC-Randolph NC-Davidson NC-
441 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DAVIDSON...
NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES UNTIL 515 PM
EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Point, moving northeast at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Greensboro, High Point, Lexington, Thomasville, Archdale, Trinity,
Pleasant Garden, Jamestown, Welcome and Oak Hollow Marina.

LAT...LON 3598 8017 3602 8009 3601 8005 3604 8004
      3609 7994 3613 7981 3593 7970 3581 8023
      3590 8028
TIME...MOT...LOC 2041Z 243DEG 22KT 3598 8001

Kren

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:56 PM EDTSpecial Weather StatementRAHForsyth64 min
Jul 17, 4:24 PM EDTSpecial Weather StatementRAHRandolph36 min
Jul 17, 4:35 PM EDTSpecial Weather StatementRAHJohnston40 min
Jul 17, 4:43 PM EDTSevere Thunderstorm WarningRAHGuilford47 min
Jul 17, 5:06 PM EDTAreal Flood AdvisoryRAHGuilford3 hr
Jul 17, 5:21 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange39 min
Jul 17, 5:32 PM EDTSpecial Weather StatementRAHDavidson, Guilford58 min
Jul 17, 5:44 PM EDTSevere Thunderstorm WarningRAHDurham, Orange, Person44 min
Jul 17, 6:32 PM EDTSpecial Weather StatementRAHGuilford58 min
Jul 17, 6:40 PM EDTSpecial Weather StatementRAHWayne35 min
Jul 17, 6:57 PM EDTSpecial Weather StatementRAHSampson63 min
Jul 17, 7:33 PM EDTSpecial Weather StatementRAHGuilford42 min
Jul 17, 7:42 PM EDTSpecial Weather StatementRAHWayne63 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.